Journal of Pharmacology and Pharmacotherapeutics

CASE REPORT
Year
: 2016  |  Volume : 7  |  Issue : 1  |  Page : 34--37

”Ping-pong gaze” secondary to monoamine oxidase inhibitor overdose


Amy Attaway1, Laila Sroujieh2, Tracey L Mersfelder3, Christopher Butler4, Daniel Ouellette4 
1 Department of Pulmonary Critical Care, University Hospitals, Case Western Reserve University, Cleveland, Ohio, USA
2 Department of Pulmonary Critical Care, MetroHealth Medical Center, Cleveland, Ohio, USA
3 Department of Pharmacy, Ferris State University, Borgess Hospital, Kalamazoo, Michigan, USA
4 Pulmonary Critical Care, Henry Ford Health System, Detroit, Michigan, USA

Correspondence Address:
Amy Attaway
University Hospitals, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio
USA

An infrequent manifestation of monoamine oxidase inhibitor (MAOI) toxicity is “ping-pong gaze” (PPG). We describe the case of a 26-year-old female who was found unresponsive after taking 40 tablets of phenelzine. On presentation to the hospital, her eyes were moving in characteristic “ping pong” fashion. After 6 hours her gaze terminated. The following day her neurologic exam was benign and she had no long-term sequelae. While the etiology of PPG is unknown, it is most often seen with irreversible structural brain damage. However, a detailed literature review revealed that previous cases of MAOI toxicity where the patient survived have all had complete neurologic recovery.


How to cite this article:
Attaway A, Sroujieh L, Mersfelder TL, Butler C, Ouellette D. ”Ping-pong gaze” secondary to monoamine oxidase inhibitor overdose.J Pharmacol Pharmacother 2016;7:34-37


How to cite this URL:
Attaway A, Sroujieh L, Mersfelder TL, Butler C, Ouellette D. ”Ping-pong gaze” secondary to monoamine oxidase inhibitor overdose. J Pharmacol Pharmacother [serial online] 2016 [cited 2019 Dec 10 ];7:34-37
Available from: http://www.jpharmacol.com/article.asp?issn=0976-500X;year=2016;volume=7;issue=1;spage=34;epage=37;aulast=Attaway;type=0